West Virginia, 2002

Damaging Wind in West Virginia, June 25, 2002

June 25, 2002 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 2:45 PM EST, 3 hours earlier.

Area forecast discussion, Jun 25, 2:45 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT TUE JUN 25 2002

FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24
HOURS...THE MOST RECENT ON TOP.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

345 PM EDT TUE JUN 25 2002

THRU THU NT...
SHORT WV STILL SHOWN TO TRAVERSE CWA TONIGHT INTO WED...THO IT RUNS
INTO SLIGHTLY DRIER AIR JUST AS IT EXITS EAST.

SUNSHINE IN WAKE OF THAT...IN WESTERN PORTIONS OF CWA...WHERE
COPIOUS MOISTURE WILL BE...SHOULD IGNITE LATE DAY/EVE CONV THERE.
THINGS SHOULD DIE DOWN DURNG EVE MTNS ...PERHAPS A LITTLE LATER
WEST...IT OFTEN TAKES A WHILE FOR CONVECTION TO DIE DOWN ONCE TSTMS
FORM WHEN PWS ARE 1.75 ISH.

OTHER MAIN FEATURE IS THE COLD FRONT.  MODELS SHOW INITIAL LINE NWRN
OH THURS MORN...SORT OF BREAKS IT UP AS IT MOVES INTO CWA DURNG
DAY.  SECOND LINE THEN GENERATES ALONG FRONT IN NWRN OH LATE IN THE
DAY...AND TRAVERSES CWA WITH FRONT THU NT.  ROLING WITH POPS ALL
PERIODS WITH SMALL WINDOWS WITHIN THE GRIDS SHOWING LULL IN ACTIVITY.

ENDED UP BETWEEN THE NUMBERS ON HIGHS AND POPS AND CLOSE ON LOWS.

XNTDD FRI ON-->
NO CHGS FROM 1057 AM DISC BELOW.

1057 AM EDT TUE JUN 25 2002

AFTERNOON UPDATE...
EDGED TEMPS UP IN A FEW LOCATIONS BASED ON LATEST DATA.  EDGED POPS
DOWN NE MTNS AND SPECIFIED TIMING LATE...AREA STILL UNDER INFLUENCE
OF HIGH THAT HAS PROTECTED MOST OF CWA LAST SEVERAL DAYS.

XNTDD FRI ON-->
BARRING ANY SIGNIFICANT DIFFERENCES FM 12Z AVN...FCST IS TAKING A
DRIER LUK AS FRNT PUSHES THRU FRI MRNG.  LEFT MRNG POPS LLNDS AND
MTNS FOR SHRA...THEN AS H5 TROF DEPARTS WE RTN TO A DEAD FLO
ENVIRONMENT.  H7-H5 HGTS RISE YLDNG A WK WND FLO AND A RTN OF HZY
SUNSHINE FOR THE WEEKEND.  A REPRIEVE SAT MRNG AS H8 DWPTS FALL BLO
10C BUT QUICKLY REBOUND TO 13C 24HRS LTR.  SHOWALTER INDEX SHOW
STABLE CONDS WITH VALUES ARND 4C TIL MON THEN VALUES NR 0C.  TEMPS
FOLLOW WRMR FMR NMBRS WHICH INDICATE 3H WX SUN-TUES.

250 AM EDT TUE JUN 25 2002
CURRENT FORECAST PRETTY MUCH ON TRACK.  WILL INCREASE POPS TO 50%
TODAY IN OH/KY/VA AND WV ZONES ALONG THE OHIO RIVER.  PWS AND
INSTABILITY INCREASE OVER THAT REGION TODAY AND WITH LEFT OVER
BOUNDARIES COUPLED WITH HEATING..THIS REGION HAS THE BEST CHC FOR
TRW DEVELOPMENT LATE THIS MORNING AND THE AFTERNOON HOURS TODAY.
REST OF THE REGION COULD SEE SCATTERED ACTIVITY WITH INCREASED
MOISTURE AS WELL.

MOISTURE INCREASES EACH DAY BEFORE WEAK FRONT MAKES ITS WAY INTO THE
REGION LATE THURSDAY AND FRIDAY.  NO REAL FEATURES THROUGH THE
WEEKEND AND WILL KEEP CURRENT FORECAST GOING.

CURRENT PACKAGE TEMPS AND POPS IN LINE FOR THE MOST PART. ONLY MADE
SLIGHT ADJ TO TEMPS IN THE EARLY PERIODS.

915 PM EDT MON JUN 24 2002

OVERNIGHT UPDATE.  WILL CONTINUE 30 POPS UNTIL MIDNIGHT IN SOUTHWEST
VIRGINIA PER CURRENT RADAR. OTHERWISE..CONVECTION DROPPED EVERYWHERE
ELSE FOR OVERNIGHT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ TRM / 99

In the hours before

Special weather statement, Jun 25, 5:30 PM EST, 15 minutes before
WVZ024>026-033-034-260030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT TUE JUN 25 2002

SHOWERS AND THUNDERSTORMS WERE DRIFTING NORTHWARD ACROSS SOUTHERN
WEST VIRGINIA.  SOME OF THESE STORMS HAVE HAD A HISTORY OF FREQUENT
LIGHTNING AND HEAVY DOWNPOURS.  THIS HAS CAUSED LOCALIZED FLOODING
IN A FEW PLACES ACROSS MCDOWELL COUNTY THIS EVENING.  PONDING OF
WATER...GUSTY WINDS...AND SMALL HAIL MAY ALSO ACCOMPANY THESE
THUNDERSTORMS.  HOWEVER...THESE THUNDERSTORMS ARE GENERALLY EXPECTED
TO STAY BELOW SEVERE LIMITS AND SHOULD RAPIDLY DECREASE IN INTENSITY
AFTER SUNSET.

BE CAREFUL WHEN DRIVING...ESPECIALLY AT NIGHT.  IT BECOMES MORE
DIFFICULT TO IDENTIFY WATER ACROSS ROADWAYS AT NIGHT.  DO NOT
CROSS ROADWAYS COVERED WITH WATER.  IT TAKES VERY LITTLE WATER TO
WASH AWAY VEHICLES.

FOR ADDITIONAL WEATHER INFORMATION, STAY TUNED TO NOAA WEATHER RADIO
OR CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RLX

The radar

The Charleston,WV radar (KRLX), 76 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mingo

When
June 25, 5:45 PM EST
Where
Mingo County, Sharon Hgts
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.650, -81.933

Large tree branches were blown down along roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301574.